Texas, 2007

Heavy Snow in Texas, January 22 to 23, 2007

January 22 to 23, 2007 · NWS MAF · 9 events in 9 counties and zones

Another record breaking snow event for west Texas and southeastern New Mexico as an upper level storm system and a cold front move across the region. Six to eight inches of snow in the Van Horn area resulted in Interstate 10 being closed between Fort Hancock and Fort Stockton and Interstate 20 being closed between Pecos and Fort Hancock.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Another record breaking snow event for west Texas and southeastern New Mexico as an upper level storm system and a cold front move across the region. Six to eight inches of snow in the Van Horn area resulted in Interstate 10 being closed between Fort Hancock and Fort Stockton and Interstate 20 being closed between Pecos and Fort Hancock. At least 200 tractor trailers were stranded in Van Horn and Pecos when those interstates closed. Schools across west Texas and southeastern New Mexico closed for at least a day. Locations across the region received anywhere from an inch to eleven inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 22, 2:55 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jan 22, 2:55 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST MON JAN 22 2007

.SHORT TERM...
LOOKING FOR SNOW TO DEVELOP TONIGHT ACROSS EXTREME SOUTHWEST TEXAS
AS MORE STRONG JET ENERGY ROUNDS THE SOUTHERN PERIPHERY OF THE
SOUTHERN STREAM LOW CURRENTLY ACROSS NORTHWEST MEXICO. IN ADDITION
THE DIFFLUENT REGION ACROSS NEW MEXICO WILL SHIFT INTO EXTREME WEST
TEXAS AS THE LOW MAKES SLOW EAST-SOUTHEASTWARD PROGRESS THROUGH
NORTHERN MEXICO WITH CONTINUING MID LEVEL WARM AIR ADVECTION.
FORECAST SOUNDINGS INDICATED SNOW EXCEPT PERHAPS A MIX ACROSS
TERRELL COUNTY AND PORTIONS OF THE BIG BEND. WILL REISSUE SNOW
ADVISORY TONIGHT AND EXPAND TO INCLUDE THE UPPER TRANS PECOS
REGION...MARFA PLATEAU...PRESIDIO VALLEY...GUADALUPE AND DAVIS
MOUNTAINS. WILL TAPER POPS FROM LIKELY IN THE ADVISORY AREA TO
TO SLIGHT CHANCE ACROSS MUCH OF THE PERMIAN BASIN AND LEA COUNTY
NEW MEXICO FURTHEST AWAY FROM THE FORCING...THOUGH DEFORMATION
ZONE WILL NEED TO BE WATCHED IF IT SNEAKS FURTHER NORTH AND EAST.
INCREASED POPS...QPF...SNOW AMOUNTS IN THE ADVISORY AREA.

.LONG TERM...
AS OF 20Z... WAVER VAPOR SATELLITE INDICATES CUT OFF LOW LOCATED
JUST SOUTH OF AZ BORDER.  MODELS CONTINUE TO SPIN LOW OVER NORTHERN
MEXICO THROUGH THURSDAY BEFORE KICKING IT OUT EARLY FRIDAY.  AS LONG
AS THIS LOW IS LOCATED WEST OF THE AREA... LOCAL REGION WILL HAVE
PROBABILITY FOR ADDITIONAL PRECIPITATION.

HAVE LOWERED POPS A LITTLE ON TUESDAY... WITH HIGHEST POPS BEING
FROM GUADALUPES TO DAVIS MOUNTAINS.  WILL CONTINUE CHANCE OF
WINTRY WEATHER THROUGH THURSDAY NIGHT BUT NOT PLANNING ON
EXTENDING WINTER WX ADVISORY INTO THE LONG TERM AT THIS TIME AS
CONFIDENCE OF SIGNIFICANT SNOWFALL AND ASSOCIATED POPS TOO LOW.
WILL FAVOR WESTERN AND SOUTHERN CWA MOST PERIODS... WITH CENTRAL
PERMIAN BASIN MORE ON THE EDGE.  AS FAR AS PRECIPITATION TYPES...
WILL LEAN TOWARD RAIN OR RAIN/SNOW MIX DURING THE DAY... WHILE
GOING WITH SNOW DURING THE COLDER NIGHTTIME AND EARLY MORNING
HOURS.

BELOW NORMAL TEMPS WILL CONTINUE TUESDAY INTO FRIDAY AS NORTHERLY
WIND PERSISTS THROUGH THURSDAY... EXPECT RETURN OF SOUTHERLY
SURFACE FLOW TO BEGIN FRIDAY. MAY GET ANOTHER WEAK COLD FRONT
OVER THE WEEKEND.  AFTER UPPER LOW EXITS THE AREA... FLAT RIDGE
BUILDS ACROSS THE REGION.  ZONAL FLOW WILL RESULT IN WARMER TEMPS
SATURDAY THROUGH MONDAY.  HAVE GONE WITH GFS TEMPS IN THE 50S FOR
EXTENDED.

POTENTIAL EXISTS FOR ANOTHER SHOT OF ARCTIC AIR SOMETIME NEXT
WEEK... WILL CONTINUE TO MONITOR BUT BEYOND CURRENT FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              26  42  29  45  /  20  10  20  20
CARLSBAD NM                25  36  27  39  /  40  30  30  30
DRYDEN TX                  34  42  34  45  /  30  30  40  40
FORT STOCKTON TX           28  37  29  41  /  50  40  30  40
GUADALUPE PASS TX          20  33  24  34  /  50  50  30  30
HOBBS NM                   25  36  26  41  /  20  20  20  20
MARFA TX                   23  36  23  38  /  60  40  30  40
MIDLAND INTL AIRPORT TX    26  38  27  43  /  20  20  20  30
ODESSA TX                  26  38  26  41  /  20  20  20  30
WINK TX                    29  39  29  44  /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST TUESDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...SNOW ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST
     /5 AM MST/ TUESDAY FOR THE FOLLOWING ZONES...BIG BEND
     AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

12/72
Hazardous weather outlook, Jan 22, 2:20 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST MON JAN 22 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
220 PM CST MON JAN 22 2007 /120 PM MST MON JAN 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS EXPECTED TO DEVELOP TONIGHT ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...UPPER TRANS PECOS
REGION...AND THE VAN HORN HIGHWAY 54 CORRIDOR. AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Davis / Apache Mountains Area

When
January 22, 9:01 PM CST to January 23, 12:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Trained Spotter

Highway 166 became impossible to drive on.

Heavy Snow, Gaines

When
January 23, 12:01 AM CST to 12:00 PM CST
Where
Gaines forecast zone
Reported by
COOP Observer
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Four to five inches of snow fell in Seminole.

Heavy Snow, Dawson

When
January 23, 12:01 AM CST to 1:00 PM CST
Where
Dawson forecast zone
Reported by
Public
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Heavy Snow, Winkler

When
January 23, 12:01 AM CST to 12:30 PM CST
Where
Winkler forecast zone
Reported by
Broadcast Media
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Five inches of snow fell in Kermit.

Heavy Snow, Loving

When
January 23, 12:01 AM CST to 12:00 PM CST
Where
Loving forecast zone
Reported by
Broadcast Media
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

Five and a half inches of snow fell in Mentone.

Heavy Snow, Reeves County and Upper Trans Pecos

When
January 23, 12:01 AM CST to 12:00 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Broadcast Media

Four inches of snow fell in Pecos.

Heavy Snow, Andrews

When
January 23, 12:01 AM CST to 12:04 PM CST
Where
Andrews forecast zone
Reported by
COOP Observer
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Six inches of snow fell in Andrews.

Heavy Snow, Van Horn & Hwy 54 Corridor

When
January 23, 12:01 AM CST to 12:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Newspaper

Six to eight inches of snow fell in Van Horn.

Heavy Snow, Guadalupe Mountains of Culberson County

When
January 23, 12:01 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
Public

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13291, 13282, 13286, 13289, 13292, 13293, 13295, 13297, 13281.